Wyoming, 2018

Wildfire in Wyoming, June 10 to 30, 2018

June 10 to 30, 2018 · NWS CYS · 1 event in 1 county or zone

On the evening of June 10th, reports of a wildfire northwest of Mountain Home were reported. The fire claimed at least three structures in the Wold Tract area including one residence and two out buildings.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

On the evening of June 10th, reports of a wildfire northwest of Mountain Home were reported. The fire claimed at least three structures in the Wold Tract area including one residence and two out buildings. The size of the fire was 21,310 acres and became 100% contained on July 26, 2018.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 10, 12:49 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 10, 12:49 PM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
149 PM MDT Sun Jun 10 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 209 PM MDT Sun Jun 10 2018

Strong winds and fire weather are the primary concerns with this
forecast package.

Currently...Dry cold front just west of Carbon County this
afternoon and has caused a fairly widespread elevated wind event
this afternoon. WYDOT weather sensors reporting gusts 40-45 mph
across much of the area along and west of the Laramie Range.
Critical fire weather conditions being observed with many
locations reporting upper single digit humidity at 1 PM. Will keep
the current Red Flag Warning going as is with no changes through 8
PM this evening.

GFS continues to forecast 700mb winds over the I-80 Summit of
50kts between 9 and 12Z. Can't ignore these winds and decided to
upgrade the high wind watch to a warning tonight into mid morning
Monday before winds begin to ease.

As for convection east of the Laramie Range late this afternoon
and early evening, there is a small chance. Dewpoints in the
Panhandle continue to be quite high, so did maintain low chance
PoPs through mid evening.

Windy and cooler behind the front for Monday with highs in the 70s
mainly. Cooler temperatures and decreasing winds through the day
should keep fire weather concerns in check for at least Monday.

Could be looking at another critical fire weather day Tuesday as
700mb winds begin to increase again. If winds climb a little
higher or if temperatures a little warmer than forecast, then we
may need another fire weather headline Tuesday afternoon.

.LONG TERM...(Tuesday night through Sunday)
Issued at 209 PM MDT Sun Jun 10 2018

Mid level zonal flow will continue to be strong at the start of
the period. 40 to 60 kts of 500 mb flow is expected to overlay a
relatively dry and well mixed boundary layer. This will keep winds
gusty through Wednesday. Flow will become more meridional and
active as a Pacific coast trough moves inland, overspreading the
area early Thursday morning. The strengthening height gradient
aloft will increase H5 flow to around 60 or 70 kts. Along with the
additional jet energy, 2 to 3 decameter height falls will
move in to eastern Wyoming and western Nebraska Thursday
afternoon. This will steepen lapse rates, generating showers and
thunderstorms as low level upslope flow responds to the upper
level forcing. The GFS is again very aggressive with QPF signals
on Thursday while the ECMWF remains steadfastly dry. The forecast
was blended with weight given toward the drier solution to start
but gradually shifting toward a more active and wet period. The
EURO does eventually come around Saturday bringing a broad swath
of QPF into southeast Wyoming and through the Nebraska panhandle.
This active period looks to continue beyond day 7 as an upper
level low cuts off over the Great basin and 4 corners.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1124 AM MDT Sun Jun 10 2018

VFR conditions are expected at area terminals this afternoon and
evening. SCT CIGS to 250 will develop as a cold front moves from
west to east overnight. Strong winds along the front may also
create areas of turbulence especially in the mountains and
foothills. Expect gusts of 35 to 45 KTS at RWL LAR and possibly
CYS starting by 2200z. Winds will switch to northwesterly after
frontal passage. Strong winds will move east with the front
affecting Panhandle sites BFF CDR and AIA by 0400z. Gusts should
be slightly lower but still 30KTS from the north northwest. Expect
SKC and calmer winds by 18z tomorrow 0611.

&&

.FIRE WEATHER...
Issued at 209 PM MDT Sun Jun 10 2018

Widespread elevated to critical fire weather criteria ongoing this
afternoon across southeast WYoming with southwesterly wind gusts
in excess of 40 mph and humidity in the single digits. Red Flag
Warnings remain in effect for FWZs that have reported Fuels as
ready (305, 307 and 309). A dry cold front approaching from the
west will move through the area overnight with very strong winds
in its wake. Winds will slowly ease Monday with cooler
temperatures and slightly higher humidity. Very dry conditions
expected through the upcoming week with humidity falling to single
digits on a daily basis across Carbon County and parts of Albany
County. Tuesday could be another critical fire weather day for
305, 307 and 309 as temperatures begin to heat up once again

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ305-307-309.

     High Wind Warning from midnight tonight to 9 AM MDT Monday for
     WYZ116>118.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...ADL
AVIATION...ADL
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 10, 3:12 PM MST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
412 PM MDT Sun Jun 10 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-112215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
412 PM MDT Sun Jun 10 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

A Red Flag Warning is in effect until 8 pm for the Snowy, Sierra
Madre and southern Laramie Range, as well as the southern Laramie
Range foothills and southwest Platte County, due to low humidities
and gusty winds.

A High Wind Warning is in effect from midnight until 9 am Sunday
for the southern Laramie Range and foothills as well as central
Laramie County including Cheyenne. Expect west to northwest winds
of 35 to 45 mph with gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A Fire Weather Watch is in effect from 10 am to 8 pm Monday for
the Snowy, Sierra Madre and southern Laramie Range, as well as
the southern Laramie Range foothills and southwest Platte County,
due to low humidities and gusty winds.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Snowy Range

When
June 10, 5:02 PM MST to June 30, 11:59 PM MST
Where
Snowy Range forecast zone
Reported by
Park/Forest Service
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

On the evening of June 10th, reports of a wildfire northwest of Mountain Home were reported. The fire claimed at least three structures in the Wold Tract area including one residence and two out buildings. The size of the fire was 21,310 acres and became 100% contained on July 26, 2018.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783241.